How Do I Save My Hair While Taking Methotrexate?

Question

Asked by labtech166

How Do I Save My Hair While Taking Methotrexate?

I am on injectable methotrexate. My hair is coming out by the handfuls.

I have gone to washing it every other day. that has helped some.

I got it cut short, to look fuller. I alreay have to wear a brace on my ankle and knee and would rather not go to a wig at this point in my life(40 y.o).

Any ideas. I don't want to change medicines because right now the RA is under control. My osteoarthritis is terrible, but what can you do. LOL.

Any ideas would be helpful.

Answer

To my knowledge, there is no really effective remedy for stopping the side effects of hair loss when taking methotrexate. I've heard of people using Rogaine, but don't know how effective it is. You have two choices. One is to return to your rheumatologist to discuss options for a different medication and as methotrexate is on one of the lower "rungs of the ladder" in terms of treatment, you do have a number of other options available to you that would likely be just as effective (Arava, Paquinil, the Biologics). The second is to accept the side effect and get creative with wigs and hats - Holly, one of our experts, recently wrote about her struggle with the same side effect and her decision to stay on methotrexate (you can read that here). Once you've done some thinking about it, I recommend going to your doctor to discuss the matter. It is your body and therefore your decision regarding what kind of side effects you consider reasonable to live with, but it's always good to get input from your rheumatologist, as well.